Looking to lose weight? Try our FREE Calorie Counter »  |  Log In
Articles Fitness Nutrition

Is a Vitamin B3 Overdose Possible?

Mar 15, 2010

Over consuming Vitamin B3 often leads to negative, but non-fatal health issues. Niacin overdoses happen largely because people think they can flush their systems with large amounts of the vitamin.

Vitamin B3 Information

Commonly referred to as niacin, Vitamin B3 allows the body to properly metabolize food in order to create energy; all B Vitamins help with the metabolic process. Niacin also has shown to increase the flow of blood through the body while decreasing unhealthy cholesterol levels.

Most people never encounter any sort of Vitamin B3 deficiency, since numerous food sources contain moderate amounts of it. Some individuals with cholesterol related problems get niacin prescriptions, and so do diabetes patients.

Overdose Possibilities

A common cause for the over consumption of niacin largely started because of the Internet. Individuals began spreading the claim that taking large doses of Vitamin B3 helped them flush their bodies of drug toxins prior to drug testing for job opportunities. Medical professionals have concluded that in no way is this flushing phenomenon occurrence possible.

Other more serious overdose incidents happen due to the over consumption of prescribed medicines. Medications used to lower cholesterol often contain high levels of Vitamin B3 along with other potentially dangerous additives.

Individuals often know when they have experienced a niacin overdose. The list of symptoms includes few threatening side effects, though some do lead to the need for urgent medical attention.

  • Increased rate of heartbeat
  • Redness and flushing of the skin
  • Moderate to extreme faintness or vertigo
  • Excessively itchy skin
  • Stomach pains leading to vomiting
  • Toxicity overdose in the liver

Article Comments